Background and Objective:
Teprotumumab is a fully human IgG1 monoclonal antibody against insulin-like growth factor-1 receptor (IGF-1R). It has been approved by the FDA to treat thyroid eye disease (TED) by reducing extraocular muscle and orbital fat volume. In clinical trials, hearing loss was noted as a side effect in 7 to 12% of patients, but no formal audiometric investigations of these patients were reported. Furthermore, the FDA and manufacturer offer no formal guidelines for audiometric monitoring. This case report is the first to describe sensorineural hearing loss (SNHL) in a patient undergoing treatment with teprotumumab.
A 77-year-old woman presenting with bilateral SNHL after treatment with teprotumumab therapy for TED.
Audiometric testing was performed due to worsening and prolonged SNHL after subsequent teprotumumab infusions.
Main Outcome Measures:
Word recognition scores, pure tone average.
Audiometry after discontinuation of therapy showed moderate to moderate-severe SNHL with word recognition scores of 64% in the right ear and 68% in the left ear.
There are currently no formal guidelines for routine audiograms before, during, and after infusion of teprotumumab. Given that such guidelines exist for ototoxic medications such as gentamicin and cisplatin, we strongly encourage audiometric monitoring for patients undergoing treatment with teprotumumab.